Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 83, NWS Goodland, KS

June 21, 2008Decatur County, Norton County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 21, 2008, 6:53 PM CDT for Decatur County, Norton County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 6:53 PM CDT (23:53 UTC)
Expired
Jun 21, 2008, 7:35 PM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Decatur County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:02 PM CDTTSTM WND GST 606 N Kanona, KS
Jun 21, 7:20 PM CDTHAIL 0.88Nw Kanona, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 212354
TORGLD
KSC039-137-220045-
/O.NEW.KGLD.TO.W.0083.080621T2353Z-080622T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN DECATUR COUNTY IN NORTHWEST KANSAS...
  WEST CENTRAL NORTON COUNTY IN NORTHWEST KANSAS...

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES NORTH
  OF KANONA...OR 6 MILES SOUTHEAST OF DANBURY...MOVING SOUTHEAST AT
  24 MPH.

* THE TORNADO WILL BE NEAR...
  9 MILES NORTHEAST OF KANONA AROUND 710 PM CDT...
  NORCATUR AROUND 720 PM CDT...
  REAGER AROUND 730 PM CDT...
  CLAYTON AROUND 735 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 103.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3975 10003 3967 10037 4000 10046 4000 10022
TIME...MOT...LOC 2353Z 322DEG 21KT 3996 10033

$$

THEDE
4 follow-up statements
000 
WWUS53 KGLD 220006
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT SAT JUN 21 2008

KSC039-137-220045-
/O.CON.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/
NORTON KS-DECATUR KS-
706 PM CDT SAT JUN 21 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
DECATUR AND WEST CENTRAL NORTON COUNTIES...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR KANONA...MOVING
SOUTH AT 25 MPH.

THE TORNADO WILL BE NEAR...
  KANONA AROUND 715 PM CDT...
  CLAYTON AROUND 725 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 103.

A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3975 10003 3967 10037 4000 10046 4000 10022
TIME...MOT...LOC 0006Z 359DEG 22KT 3986 10038

$$

THEDE
000 
WWUS53 KGLD 220011
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SAT JUN 21 2008

KSC137-220021-
/O.CAN.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/
NORTON KS-
711 PM CDT SAT JUN 21 2008

...THE TORNADO WARNING FOR WEST CENTRAL NORTON COUNTY IS CANCELLED...

LAT...LON 3971 10018 3967 10037 4000 10046 4000 10022
TIME...MOT...LOC 0011Z 359DEG 22KT 3983 10037

$$

KSC039-220045-
/O.CON.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/
DECATUR KS-
711 PM CDT SAT JUN 21 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
DECATUR COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR KANONA...MOVING
SOUTH AT 25 MPH.

THE TORNADO WILL BE NEAR...
  RURAL CENTRAL DECATUR COUNTY AROUND 730 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 98.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3971 10018 3967 10037 4000 10046 4000 10022
TIME...MOT...LOC 0011Z 359DEG 22KT 3983 10037

$$

THEDE
000 
WWUS53 KGLD 220023
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT SAT JUN 21 2008

KSC039-220045-
/O.CON.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/
DECATUR KS-
723 PM CDT SAT JUN 21 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
DECATUR COUNTY...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR KANONA...MOVING
SOUTH AT 30 MPH.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 98.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3971 10018 3967 10037 4000 10046 4000 10022
TIME...MOT...LOC 0023Z 359DEG 26KT 3972 10036

$$

THEDE
000 
WWUS53 KGLD 220035
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT SAT JUN 21 2008

KSC039-220044-
/O.CAN.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/
DECATUR KS-
734 PM CDT SAT JUN 21 2008

...THE TORNADO WARNING FOR EASTERN DECATUR COUNTY IS CANCELLED...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 98.

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA 
AND A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
SOUTHEASTERN DECATUR AND EASTERN SHERIDAN COUNTIES. 

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3971 10018 3967 10037 4000 10046 4000 10022
TIME...MOT...LOC 0034Z 359DEG 26KT 3964 10036

$$

THEDE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:37 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 21, 6:37 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SAT JUN 21 2008

.DISCUSSION...
123 PM MDT SAT JUN 21 2008

NORTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS
MID/UPPER RIDGE AMPLIFIES OVER THE SOUTHWEST.

ANY THUNDERSTORM THAT MANAGES TO DEVELOP THIS AFTERNOON MAY LINGER
INTO THE EARLY EVENING HOURS BEFORE DIMINISHING WITH LOSS OF
HEATING/LACK OF LARGE SCALE SUPPORT.

MID/UPPER RIDGE OVER THE SOUTHWEST WILL TRANSLATE SLOWLY EASTWARD
THROUGH THE REMAINDER OF THE WEEKEND BEFORE BREAKING DOWN LATE
SUNDAY/EARLY MONDAY AS A SHORTWAVE TROUGH MOVES INTO THE NORTHERN
INTERMOUNTAIN/NORTHERN ROCKIES REGION. AT THE SAME TIME...A COLD
FRONT WILL BACK INTO THE CENTRAL PLAINS LATE SUNDAY PROVIDING A
FOCUS FOR DEEP MOIST CONVECTION. H7 TEMPERATURES ARE PROGGED TO WARM
OVER 4C WHICH WILL LIKELY KEEP ACTIVITY ISOLATED AT BEST ALONG SFC
TROUGH AXIS AFTER 21Z. THE FRONT CONTINUES TO SLOWLY BACK TOWARDS
THE AREA SUNDAY NIGHT BUT RELUCTANT TO RAISE POPS GIVEN LACK OF
LARGE SCALE FORCING FOR ASCENT UNDER SHORTWAVE RIDGING AND
NEGLIGIBLE LLJ.

MONDAY-TUESDAY...A SHORTWAVE TROUGH WILL TRANSLATE OVER THE ROCKIES
AND INTO THE PLAINS LATE MONDAY AS LOW LEVEL SOUTHEAST WINDS ADVECT
HIGHER DEWPOINTS INTO THE CENTRAL HIGH PLAINS. THIS LOOKS LIKE THE
BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION WITH SCATTERED
THUNDERSTORMS ANTICIPATED ALONG SFC TROUGH AXIS BY MID AFTERNOON IN
MODERATELY UNSTABLE/REASONABLY SHEARED ENVIRONMENT. KEPT LOW POPS
EARLY TUESDAY AS HEIGHTS BEGIN TO INCREASE OVER THE ROCKIES BEHIND
DEPARTING SHORTWAVE TROUGH WITH SEASONABLE HIGHS AROUND 90.

WEDNESDAY THROUGH SATURDAY...THE LARGE SCALE PATTERN IS PROGGED TO
CHANGE VERY LITTLE THROUGH THE PERIOD WITH MID/UPPER RIDGE REMAINING
INTACT ACROSS MUCH OF THE SOUTHWEST EXTENDING INTO THE
SOUTHERN/CENTRAL ROCKIES INCLUDING THE CENTRAL GREAT BASIN AREA.
THIS WILL CREATE DIFFICULTIES TRYING TO TIME ANY SHORTWAVE TROUGHS
TOPPING THE RIDGE AND MOVING INTO THE NORTHERN/CENTRAL PLAINS BEYOND
DAY 4. THE CURRENT PLAN IS TO KEEP AN AFTERNOON/EVENING MENTION OF
THUNDERSTORMS MENTIONED ACROSS MUCH OF THE AREA THROUGH THE PERIOD
WITH SEASONABLY WARM TEMPERATURES.

MCGUIRE
&&

.AVIATION...
536 PM MDT SAT JUN 21 2008

FOR 00Z TAFS....MESOSCALE FEATURES WILL IMPACT BOTH TAF SITES THE
FIRST FEW HOURS TONIGHT. OUTFLOW BOUNDARY WILL ARRIVE AT KGLD AROUND
00Z WITH NORTH WINDS BRIEFLY GUSTING TO 40KTS. WINDS SHOULD SETTLE
DOWN AFTER AN HOUR OR SO OF GUSTS. MEANWHILE AT KMCK...ONE SEVERE
THUNDERSTORM WILL CONTINUE TO MOVE SOUTH AWAY FROM THE AREA...BUT
NEW DEVELOPMENT NOTED JUST UPSTREAM. CONVECTION DIURNALLY DRIVEN SO
EXPECTED TO DISSIPATE AFTER SUNSET. FINALLY...BACKDOOR COLD FRONT
WILL RESULT IN LIGHT EASTERLY UPSLOPE WINDS AT KMCK OVERNIGHT. HAVE
INSERTED A BRIEF VISIBILITY REDUCTION FOR THE POSSIBILITY OF UPSLOPE
FOG AROUND SUNRISE.

24
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 21, 4:05 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT SAT JUN 21 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
305 PM MDT SAT JUN 21 2008 /405 PM CDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE
EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE
POSSIBLE...MAINLY ALONG AND EAST OF A WRAY TO GOVE LINE. LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH THE PERIOD. THE BEST POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS WILL EXIST ON MONDAY AFTERNOON AND EVENING...WITH
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING ALONG
AND EAST OF A WRAY TO GOVE LINE.

JRM

In the hours before

Special weather statement, Jun 21, 4:57 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SAT JUN 21 2008

NEZ081-212300-
RED WILLOW-
457 PM CDT SAT JUN 21 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 29 MILES NORTH OF INDIANOLA...AND MOVING SOUTH
AT 37 MPH.

GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN RED WILLOW COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 83 AND 105.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:28 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton62 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.